Georgia, 2011

Damaging Wind in Georgia, June 17, 2011

June 17, 2011 · NWS JAX · 1 event in 1 county or zone

Scattered severe storms developed across a very moist and unstable air mass as the sea breezes and resultant outflow boundaries moved inland. Southwest steering flow pushed the storms offshore of the Atlantic coast in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered severe storms developed across a very moist and unstable air mass as the sea breezes and resultant outflow boundaries moved inland. Southwest steering flow pushed the storms offshore of the Atlantic coast in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 1:41 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 17, 1:41 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 PM EDT FRI JUN 17 2011

.SHORT TERM...
TONIGHT...A SHORT WAVE TROUGH IS PROGGED TO COME THROUGH TONIGHT
WITH ANOTHER ROUND OF STRONG TO ISOLATED SEVERE CONVECTION THROUGH
MIDNIGHT-3 A.M. TONIGHT. CONVECTION IS ALREADY FIRING IN THE
SOUTHERLY FLOW JUST TO THE WEST OF THE FORECAST AREA. THE
PRODUCTION OF SMOKE FROM THE VARIOUS FIRES IS NOT AS GREAT AS IN
PREVIOUS DAYS...BUT STILL SEEING SOME PROBLEMS DOWN WIND. EXPECT
THE ATLANTIC SEA BREEZE FRONT TO BE THE MOST ACTIVE THIS EVENING
WITH CONVECTION ONLY MOVING SLOWLY INLAND FROM THE ATLANTIC COAST
IN THE FACE OF A 10-15 KNOT SOUTHWESTERLY SYNOPTIC FLOW.

SATURDAY...THE SHORT WAVE TROUGH CONTINUES TO MOVE EAST WITH THE
POTENTIAL FOR CONVECTION ASSOCIATED WITH IT FIRING IN GEORGIA
THROUGH THE DAY. OVER NORTH FLORIDA EXPECT THE CONVECTION TO BE
MOSTLY DIURNAL WITH THE WEST COAST-EAST COAST SEA BREEZE COLLISION
SOMEWHERE NEAR THE ST JOHNS RIVER TO TRAIL RIDGE.

SUNDAY...SUNDAY WE START TO BUILD IN A RIDGE BOTH AT THE SURFACE
AND ALOFT WITH SUBSIDENCE ONCE AGAIN SETTING UP. EXPECT A DRIER
DAY WITH ABOVE CLIMO POPS.

.LONG TERM...
MONDAY THROUGH FRIDAY...THE BAD NEWS IS EARLY NEXT WEEK THE RIDGE
BUILDS IN PRETTY SOLIDLY AND SETS UP RESIDENCE THROUGH THE WEEK.
LOOK FOR A LOW PROBABILITY OF PRECIPITATION AND A RETURN TO ABOVE
CLIMO TEMPERATURES. THE INTERIOR AREAS WILL LIKELY FLIRT WITH OR
EXCEED THE CENTURY MARK BY MID WEEK. AS WE APPROACH FRIDAY WE WILL
SEE THE FIRST SIGNIFICANT LONG WAVE TROUGH - FRONTAL SYSTEM MOVING
INTO THE AREA IN A WHILE.

&&

.AVIATION...
SMOKE CONTINUES TO RESTRICT VSBY AT EAST COAST TERMINALS. EXPECT
IFR TO IMPROVE TO VFR LATE AFTN. ALTHO A REPRIEVE IS ANTICIPATED
TONIGHT AS LOW LEVEL WINDS SHIFT TO SSW...WILL KEEP MVFR AS ENUF
RESIDUAL SMOKE WILL COMBINE WITH PATCHY FOG. WINDS SHIFT BACK TO
WLY SATURDAY MORN AND COULD SEE RETURN OF SMOKE...BUT FOR NOW WILL
GO WITH MVFR VSBY AT SSI AND VFR ELSEWHERE.

&&

.MARINE...NO HEADLINES EXPECTED THROUGH SATURDAY NIGHT ALTHO
NOCTURNAL SURGES MAY BUMP WINDS INTO SCEC CATEGORY SUBSEQUENT
NIGHTS. SEAS WILL BE MAINLY 2-3 FT.

&&

.FIRE WEATHER...RH VALUES ARE FORECAST TO BE ABOVE 35 PERCENT INTO
THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  95  72  97 /  30  40  20  20
SSI  76  91  76  94 /  30  30  20  10
JAX  71  95  71  96 /  30  20  10  10
SGJ  75  91  74  92 /  20  20  20  10
GNV  71  94  72  95 /  20  20  10  10
OCF  71  94  71  95 /  10  20  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SANDRIK/TRABERT/KEEGAN
Hazardous weather outlook, Jun 17, 3:30 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT FRI JUN 17 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181030-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
430 AM EDT FRI JUN 17 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND
EVENING...
...SMOKE FROM WILDFIRES WILL CONTINUE TO IMPACT PORTIONS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA...
...HEAT INDICES FROM 100 TO 105 THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
THE SEABREEZES COLLIDE INLAND...EAST OF HIGHWAY 301. ISOLATED STORMS
WILL BE STRONG TO SEVERE WITH STRONG GUSTY WINDS...HAIL...AND
FREQUENT LIGHTNING STRIKES. ISOLATED RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE POSSIBLE.

SMOKE FROM SEVERAL WILDFIRES IN SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA WILL AFFECT AREAS GENERALLY NEAR AND NORTHEAST OF THE
WILDFIRES TODAY. RESIDENTS WITH RESPIRATORY PROBLEMS SHOULD CONSIDER
STAYING INDOORS AS MUCH AS POSSIBLE. VISIBILITIES WILL BE REDUCED TO
A MILE OR LESS IN FOG AND SMOKE EARLY THIS MORNING. THIS MAY CREATE
HAZARDOUS DRIVING CONDITIONS.

HOT TEMPERATURES AND HIGH HUMIDITIES WILL LEAD TO HEAT INDEX
READINGS OF 100 TO 105 ACROSS THE AREA THIS AFTERNOON. PEOPLE SHOULD
DRINK PLENTY OF FLUIDS IF WORKING OR PLAYING OUTSIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. A FEW PULSE STRONG TO SEVERE STORMS ARE POSSIBLE EACH DAY
WHICH COULD PRODUCE WET DOWNBURSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Local storm report, Jun 17, 2:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     ST. AUGUSTINE           29.89N 81.31W
06/17/2011  E52 MPH          ST. JOHNS          FL   AWOS

            52 MPH GUST RECORDED AT THE ST AUGUSTINE AIRPORT.

&&

JHESS
Special weather statement, Jun 17, 2:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT FRI JUN 17 2011

GAZ152-164-172015-
BRANTLEY-CHARLTON-
351 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
BRANTLEY AND EXTREME NORTHEASTERN CHARLTON COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF HICKOX...OR 8 MILES
SOUTHEAST OF HOBOKEN...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND WINOKUR...HOBOKEN AND HICKOX THROUGH 415 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3101 8193 3101 8214 3119 8214 3119 8193
      3106 8193 3105 8194 3104 8193
TIME...MOT...LOC 1951Z 180DEG 0KT 3110 8203

TRABERT
Special weather statement, Jun 17, 2:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT FRI JUN 17 2011

GAZ133-172045-
JEFF DAVIS-
353 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JEFF
DAVIS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 445 PM EDT...

AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF HAZLEHURST...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HAZLEHURST THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3195 8249 3184 8243 3184 8252 3180 8252
      3177 8273 3185 8280 3191 8269 3193 8268
      3193 8262 3196 8257 3197 8252
TIME...MOT...LOC 1954Z 244DEG 7KT 3184 8270

TRABERT
Special weather statement, Jun 17, 3:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT FRI JUN 17 2011

GAZ133-172100-
JEFF DAVIS-
408 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JEFF
DAVIS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 500 PM EDT...

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF HAZLEHURST...MOVING
NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HAZLEHURST THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3192 8243 3184 8244 3184 8252 3181 8252
      3174 8270 3186 8278 3191 8269 3193 8268
      3193 8262 3197 8255 3195 8250 3197 8250
      3198 8247
TIME...MOT...LOC 2009Z 240DEG 6KT 3187 8266

TRABERT
Special weather statement, Jun 17, 3:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EDT FRI JUN 17 2011

FLZ025-032-172045-
CLAY-DUVAL-
409 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLAY AND SOUTHERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST
OF MAXVILLE TO 3 MILES NORTHWEST OF LAKESIDE...MOVING NORTHEAST AT 20
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MAXVILLE...LAKESIDE...DOCTORS INLET...BELLAIR...ORANGE PARK...
JACKSONVILLE HEIGHTS...ORTEGA...BALDWIN...RIVERSIDE AND NORMANDY
THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3010 8174 3014 8205 3027 8205 3042 8189
      3037 8148
TIME...MOT...LOC 2009Z 219DEG 18KT 3021 8203 3018 8177

HESS
Special weather statement, Jun 17, 3:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT FRI JUN 17 2011

FLZ030>032-036-172100-
ALACHUA-BRADFORD-CLAY-UNION-
415 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...
BRADFORD...NORTHERN ALACHUA AND SOUTHEASTERN UNION COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM
EDT...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
LAKE GENEVA TO ALACHUA...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WALDO...ORANGE HEIGHTS...
LAKE GENEVA...KEYSTONE HEIGHTS...ALACHUA...LA CROSSE...HAMPTON...
BROOKER...WORTHINGTON SPRINGS AND SAMPSON THROUGH 500 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2980 8189 2979 8192 2975 8194 2975 8199
      2972 8202 2971 8263 3007 8237 3009 8168
TIME...MOT...LOC 2016Z 213DEG 15KT 2983 8198 2982 8246

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
June 17, 3:15 PM EST
Where
Coffee County, 1.37 mi WNW of Upton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.530, -82.920

Trees were blown down on Jimmy Lott Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308501.